RVNA Today: Medications and skin exposure
We all know that too much time in the sun puts your skin at risk. The UV rays we receive from sun exposure pass through our skin and damage skin cells, and sunburns are a sign of that. Suntans aren’t healthy either.
They appear after the sun’s rays have already killed some cells and damaged others. While we think of these problems more in the warm months, sun exposure and UV rays can damage skin during any season and at any temperature. They can also cause eye problems, wrinkles, skin spots and skin cancer.
It is especially important to limit sun exposure when you’re taking some types of medication. People taking certain antibiotics and antidepressants are most at risk. The drug-induced sensitivity which can result is similar to an intense sunburn. It causes severe pain, skin peeling and blistering. Even some over the counter medications can cause photosensitivity so it’s important to read the labels of any medications you may be taking and consult with your pharmacist. The Skin Cancer Foundation warns that pain relievers such as ibuprofen (Advil, Motrin) and naproxen (Aleve) can cause photosensitivity.
The degree of medication-related skin reaction depends on factors such as drug strength and amount of sun exposure, and reactions can occur within minutes or up to 72 hours after sun exposure.
For people taking antibiotics, it’s recommended that you stop taking them and contact your physician if you experience a skin reaction. However, people on antidepressants who have a skin reaction should continue with their medication and contact their physician.
In general, to protect yourself from damaging rays, avoid direct sun exposure between 10 a.m. and 3 p.m., use a sunscreen with an SPF of 15 or higher, and wear protective clothing, hats and sunglasses. You can get relief from a skin reaction by applying cool wet dressings or anti-itch and cortisone-like drugs to minimize pain and discomfort. If a reaction is severe or worsens, contact your physician or go to the emergency room.